Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Birmingham, AL

January 6, 201039 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 6, 2010, 3:21 AM CST for 39 counties in Alabama. It took effect at Jan 6, 2010, 10:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2010, 3:21 AM CST (09:21 UTC)
In effect from
Jan 6, 2010, 10:00 AM CST
Expired
Jan 6, 2010, 5:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WWUS84 KBMX 060921
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 AM CST WED JAN 6 2010

...HIGH FIRE DANGER ACROSS PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON...

ALZ011>015-017>050-070000-
/O.UPG.KBMX.FW.A.0004.100106T1600Z-100107T0000Z/
/O.NEW.KBMX.FW.W.0003.100106T1600Z-100107T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
321 AM CST WED JAN 6 2010

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
525 
WWUS84 KBMX 062300
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST WED JAN 6 2010

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE
RED FLAG WARNING...

ALZ011>015-017>050-070000-
/O.CAN.KBMX.FW.W.0003.000000T0000Z-100107T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
500 PM CST WED JAN 6 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE RED
FLAG WARNING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 5, 11:23 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 5, 11:23 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 PM CST TUE JAN 5 2010

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

AFTERNOON FORECAST PACKAGE APPEARS ON TRACK FOR THE OVERNIGHT LOWS
EXPECTED.  IT WILL BE ANOTHER FRIGID NIGHT ACROSS THE AREA WITH LOWS
NEAR THE SINGLE DIGITS IN THE OUTLYING ANS SHELTERED AREAS...AND THE
MIDDLE TEENS FOR THE METRO.  MADE ONLY SLIGHT ADJUSTMENTS TO THE
HOURLY AND OVERNIGHT LOWS TO BETTER CONFORM WITH THE OBSERVATIONS.
UPDATES ARE OUT.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS AT ALL SITES ARE EXPECTED THROUGH THE FORECAST
PERIOD. SKIES WILL BE CLEAR ACROSS THE AREA TONIGHT WITH THE
EXCEPTION OF SOME HIGH CIRRUS. LIGHT AND VARIABLE WINDS WILL PREVAIL
THROUGH THE REST OF THE OVERNIGHT. SURFACE WINDS FROM THE NORTHWEST
SHOULD REMAIN BELOW 10 KNOTS DURING THE DAY ON WEDNESDAY WITH A
RELATIVELY WEAK PRESSURE GRADIENT ACROSS THE STATE. WITH A WEAK
SURFACE RIDGE IN PLACE...WINDS WILL LIKELY GO CALM AFTER 00Z IN MOST
LOCATIONS.  MID LEVEL CLOUDS AT AROUND 12 TO 15 KFT WILL INCREASE
AFTER SUNSET IN ASSOCIATION WITH WARM ADVECTION AHEAD OF AN
APPROACHING SHORTWAVE.

&&

.FIRE WEATHER...

RELATIVE HUMIDITY VALUES HAVE SLIPPED BELOW 25 PERCENT THIS
AFTERNOON IN A NUMBER OF SPOTS ACROSS CENTRAL ALABAMA. THIS
WARRANTED THE ISSUING OF THE RED FLAG WARNING UNTIL 6 PM THIS
EVENING WHEN RH VALUES SHOULD CLIMB ABOVE CRITICAL THRESHOLDS.
WSW WINDS THAT WERE BEING SEEN TODAY SHOULD RELAX AS THE AXIS OF
THE SURFACE HIGH SLIDES FURTHER EAST THIS EVENING.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY AS RH VALUES
ARE EXPECTED TO ONCE AGAIN FALL BELOW THE CRITICAL 25 PERCENT
THRESHOLD. WINDS SHOULD BE LIGHT ON WEDNESDAY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

HARD FREEZE WARNING AREA WIDE MIDNIGHT THROUGH 10 AM WEDNESDAY.

FIRE WEATHER WATCH FOR ALL OF CENTRAL ALABAMA FROM 10 AM UNTIL
6 PM WEDNESDAY.

&&
Hazardous weather outlook, Jan 5, 6:00 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST TUE JAN 5 2010

ALZ011>015-017>050-070000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
600 PM CST TUE JAN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A HARD FREEZE WARNING IS NOW IN EFFECT FOR LATE TONIGHT UNTIL
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PROLONGED PERIOD OF VERY COLD TEMPERATURES ARE EXPECTED TO
CONTINUE THROUGH THE REMAINDER OF THE WEEK AND WEEKEND. FOR THE
LATTER HALF OF THE WEEK...THE FORECAST CALLS FOR VERY LOW WIND
CHILLS FOR THURSDAY NIGHT...FRIDAY NIGHT...AND SATURDAY NIGHT. WIND
CHILLS COULD DROP DOWN TO NEAR ZERO OR POSSIBLY INTO THE NEGATIVE
SINGLE DIGITS.

SNOW IS BECOMING LIKELY ON THURSDAY...POSSIBLY BEGINNING AS EARLY AS
OVERNIGHT WEDNESDAY. OVERALL CONFIDENCE IS INCREASING. AT THIS
TIME...GENERALLY ONE INCH OF SNOWFALL IS POSSIBLE WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. STAY TUNED FOR FUTURE UPDATES.

THERE WILL BE A HIGH FIRE DANGER AGAIN ON WEDNESDAY AFTERNOON FOR
ALL OF CENTRAL ALABAMA AS RELATIVE HUMIDITY VALUES WILL DROP BELOW
25 PERCENT FOR THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:56 PM CSTWinter Weather AdvisoryBMXAutauga, Bibb, Blount, Bullock, Calhoun, Chambers and 31 more26 hr

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.